Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Judith Gerards, Michael M Ritter, Elke Kaminsky, Andreas Gal, Wolfgang Hoeppner and Marcus Quinkler

Summary

DAX1 (NR0B1) is an orphan nuclear receptor, which plays an important role in development and function of the adrenal glands and gonads. Mutations in DAX1 cause X-linked adrenal hypoplasia congenita (X-linked AHC), which is characterized by adrenal insufficiency (AI) and hypogonadotropic hypogonadism (HHG). Affected boys present with adrenal failure usually in childhood and, later in life, with delayed puberty. However, patients with a late-onset form of X-linked AHC have also been described in the past years. We report a male patient who presented with symptoms of an adrenal crisis at the age of 38 years and was later diagnosed with HHG. Family history was positive with several male relatives diagnosed with AI and compatible with the assumed X-chromosomal inheritance of the trait. Direct sequencing of DAX1 of the patient revealed a hemizygous cytosine-to-thymine substitution at nucleotide 64 in exon 1, which creates a novel nonsense mutation (p.(Gln22*)). In order to compare the clinical presentation of the patient to that of other patients with X-linked AHC, we searched the electronic database MEDLINE (PubMed) and found reports of nine other cases with delayed onset of X-linked AHC. In certain cases, genotype–phenotype correlation could be assumed.

Learning points:

  • X-linked AHC is a rare disease characterized by primary AI and hypogonadotropic hypogonadism (HHG). The full-blown clinical picture is seen usually only in males with a typical onset in childhood.
  • Patients with a late-onset form of X-linked AHC have also been described recently. Being aware of this late-onset form might help to reach an early diagnosis and prevent life-threatening adrenal crises.
  • Adult men with primary AI of unknown etiology should be investigated for HHG. Detecting a DAX1 mutation may confirm the clinical diagnosis of late-onset X-linked AHC.
  • In relatives of patients with genetically confirmed X-linked AHC, targeted mutation analysis may help to identify family members at risk and asymptomatic carriers, and discuss conscious family planning.
Open access

Ruben H Willemsen, Violeta Delgado-Carballar, Daniela Elleri, Ajay Thankamony, G A Amos Burke, James C Nicholson and David B Dunger

Summary

An 11-year-old boy developed severe syndrome of inappropriate antidiuretic hormone secretion (SIADH) after diagnosis of an intracranial B-cell lymphoma. His sodium levels dropped to 118–120 mmol/L despite 70% fluid restriction. For chemotherapy, he required hyperhydration, which posed a challenge because of severe hyponatraemia. Tolvaptan is an oral, highly selective arginine vasopressin V2-receptor antagonist, which has been licensed in adults for the management of SIADH and has been used in treating paediatric heart failure. Tolvaptan gradually increased sodium levels and allowed liberalisation of fluid intake and hyperhydration. Tolvaptan had profound effects on urinary output in our patient with increases up to 8 mL/kg/h and required close monitoring of fluid balance, frequent sodium measurements and adjustments to intake. After hyperhydration, tolvaptan was stopped, and the lymphoma went into remission with reversal of SIADH. We report one of the first uses of tolvaptan in a child with SIADH, and it was an effective and safe treatment to manage severe SIADH when fluid restriction was not possible or effective. However, meticulous monitoring of fluid balance and sodium levels and adjustments of fluid intake are required to prevent rapid sodium changes.

Learning points:

  • Tolvaptan can be used in paediatric patients with SIADH to allow hyperhydration during chemotherapy.
  • Tolvaptan has profound effects on urinary output and meticulous monitoring of fluid balance and sodium 
levels is therefore warranted.
  • Tolvaptan was well tolerated without significant side effects.
Open access

Emilia Sbardella, George Farah, Ahmed Fathelrahman, Simon Cudlip, Olaf Ansorge, Niki Karavitaki and Ashley B Grossman

Summary

Pituitary adenomas are a common intracranial neoplasm, usually demonstrating a benign phenotype. They can be classified according to pathological, radiological or clinical behaviour as typical, atypical or carcinomas, invasive or noninvasive, and aggressive or nonaggressive. Prolactinomas account for 40–60% of all pituitary adenomas, with dopamine agonists representing the first-line treatment and surgery/radiotherapy reserved for drug intolerance/resistance or in neuro-ophthalmological emergencies. We present the case of a 62-year-old man with an apparently indolent prolactin-secreting macroadenoma managed with partial resection and initially showing a biochemical response to cabergoline. Five years later, the tumour became resistant to cabergoline, despite a substantial increase in dosage, showing rapid growth and causing worsening of vision. The patient then underwent two further transsphenoidal operations and continued on high-dose cabergoline; despite these interventions, the tumour continued enlarging and prolactin increased to 107 269 U/L. Histology of the third surgical specimen demonstrated features of aggressive behaviour (atypical adenoma with a high cell proliferation index) not present in the tumour removed at the first operation. Subsequently, he was referred for radiotherapy aiming to control tumour growth.

Learning points:

  • The development of secondary resistance to dopamine agonists (DAs) is a serious sign as it may be associated with de-differentiation of the prolactinoma and thus of aggressive or malignant transformation.
  • Significant de-differentiation of the adenoma documented on consecutive histologies suggests a possible transition to malignancy.
  • A combination of histological ‘alarm’ features associated with persistent growth and escape from DAs treatment in recurrent adenomas should alert clinicians and demands close follow-up.
  • A multidisciplinary approach by pathologists, endocrinologists and neurosurgeons is essential.
Open access

A Tabasum, C Shute, D Datta and L George

Summary

Hypokalaemia may present as muscle cramps and Cardiac arrhythmias. This is a condition commonly encountered by endocrinologists and general physicians alike. Herein, we report the case of a 43-year-old gentleman admitted with hypokalaemia, who following subsequent investigations was found to have Gitelman's syndrome (GS). This rare, inherited, autosomal recessive renal tubular disorder is associated with genetic mutations in the thiazide-sensitive sodium chloride co-transporter and magnesium channels in the distal convoluted tubule. Patients with GS typically presents at an older age, and a spectrum of clinical presentations exists, from being asymptomatic to predominant muscular symptoms. Clinical suspicion should be raised in those with hypokalaemic metabolic alkalosis associated with hypomagnesaemia. Treatment of GS consists of long-term potassium and magnesium salt replacement. In general, the long-term prognosis in terms of preserved renal function and life expectancy is excellent. Herein, we discuss the biochemical imbalance in the aetiology of GS, and the case report highlights the need for further investigations in patients with recurrent hypokalaemic episodes.

Learning points

  • Recurrent hypokalaemia with no obvious cause warrants investigation for hereditary renal tubulopathies.
  • GS is the most common inherited renal tubulopathy with a prevalence of 25 per million people.
  • GS typically presents at an older age and clinical suspicion should be raised in those with hypokalaemic metabolic alkalosis associated with hypomagnesaemia.
  • Confirmation of diagnosis is by molecular analysis for mutation in the SLC12A3 gene.